Hearing Tests Needed in Cisplatin-Treated Patients With Cancer

Veronica Hackethal, MD

June 30, 2016

Many adult survivors of testicular cancer have significant cisplatin-related hearing loss, and about 40% also experience tinnitus, the most comprehensive study to date on this issue has found.

Although this study was conducted in patients with testicular cancer, the authors point out that the general conclusions probably apply to patients with other types of adult-onset cancers that are commonly treated with cisplatin.

"The results show the importance of comprehensive hearing assessments, preferably both before and after treatments," commented senior author, Lois B. Travis, MD, ScD, the Lawrence D. Einhorn Professor of Cancer Research at the Indiana University School of Medicine and a researcher at the Indiana University Melvin and Bren Simon Cancer Center, Indianapolis.

"Our findings suggest that health care providers should, at a minimum, annually query patients who have received cisplatin-based chemotherapy about their hearing status, consulting with audiologists as indicated," she said in a statement. "Patients should also be urged to avoid noise exposure, drugs having adverse effects on hearing, and other factors that may further damage hearing."

The study was published online June 27 in the Journal of Clinical Oncology.

The study is the most comprehensive on cisplatin-related hearing loss in adult cancer and the first to show definitively that cisplatin-related hearing loss is over and above age-related hearing loss, the authors note.

They also comment that cisplatin is one of the most ototoxic drugs available, causing permanent hearing loss and tinnitus in many patients. Though the drug has been used for over 40 years, few studies have done comprehensive hearing assessments of survivors who have received cisplatin for adult-onset cancer.

In the new study, patients underwent comprehensive hearing exams, which tested the speech frequency range (0.25 and 12 kHz). In particular, the 10- and 12-kHz range has been shown to be important in the early diagnosis of cisplatin-related hearing loss in children. Researchers also assessed middle ear function, tinnitus, and noise-induced damage. They used American Speech-Language-Hearing Association criteria to define severity of hearing loss.

The trial participants were 488 male survivors of testicular cancer who had previously taken part in the Platinum study and came from eight cancer centers in the United States and Canada.

To account for age-related hearing changes, the researchers compared hearing loss in these men to that in a reference population of Norwegian men (97% white).

The patients with testicular cancer had received a median cisplatin dose of 400 mg/m2. More than 90% had received regimens used in current practice (bleomycin, etoposide and cisplatin or etoposide plus cisplatin).

Results showed that just 20% of participants tested positive for normal hearing. Men largely had high-frequency hearing loss. Age-adjusted hearing loss increased significantly along with increasing cumulative cisplatin dose (P trends, .021 to <.001). Every 100-mg/m2 increase in dose was associated with a 3.2-dB hearing loss in the 4- to 12-kHz range (P < .001).

Nearly one in five patients (18%) showed severe to profound hearing loss, for which hearing aids are usually recommended, though most men did not wear them.

Men who received cumulative cisplatin doses greater than 300 mg/m2 had significantly more severe hearing loss than those who received lower doses (odds ratio, 1.59; P = .0066). Almost 45% of men who received doses exceeding 300 mg/m2 had profound hearing loss, compared with 29.5% who received doses of 300 mg/m2 or less.

Ten percent of men had noise-induced damage and 22.3% had middle ear deficits, but neither was linked to cisplatin dose. Forty percent of men had tinnitus, which was significantly associated with hearing loss (P < .001). Age- and cisplatin dose–adjusted analyses also showed hypertension to be related to hearing loss (P = .0066).

The authors suggested that follow-up of cancer survivors who have received cisplatin should include annual hearing evaluations, referral to audiologists when needed, and control of hypertension. Providers should also advise patients to stop smoking, avoid noise exposure and ototoxic drugs, wear hearing protection in noisy places, and use hearing aids when needed.

They also highlighted the need for more research to identify individuals at increased risk for cisplatin-related hearing loss.

"Because alterations in the highly successful GCT [testicular cancer] regimens are unlikely, our results point to the importance of ongoing research aimed at the identification of genetic variants associated with cisplatin-related ototoxicity," they concluded.

Dr Travis has disclosed no relevant financial relationships, but several coauthors report stock or other ownership, consulting, research funding, honoraria, board membership, fees for travel, or fees for expert testimony for one or more of the following: GlaxoSmithKline, Janssen Pharmaceuticals, Dendreon, Bayer HealthCare Pharmaceuticals, Novartis, Astellas Pharma, Bayer, Gilead Sciences (I), Seattle Genetics, Janssen Pharmaceuticals, AbbVie, Bayer HealthCare Pharmaceuticals, Tenet Health Care, EuroeMeds, Axio Research, Pfizer, Regeneron Pharmaceuticals, Clinigen Group, Insys Therapeutics, and/or Axiogenesis. Inaddition, first author Dr Frisna reports having a patent for biomedical engineering related to hearing loss.

J Clin Oncol. Published online June 27, 2016. Abstract

Follow Medscape Oncology on Twitter: @MedscapeOnc

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....